Key result
The author emphasizes that early administration of intravenous sodium bicarbonate is pivotal in managing severe tricyclic antidepressant poisoning to alleviate cardiac toxicity.
Highlights the pivotal role of sodium bicarbonate and alkalinisation in reversing the quinidine-like cardiac toxicity (ventricular arrhythmias, QRS prolongation, hypotension) of severe tricyclic antidepressant poisoning.
Editor,—I read with interest the case report by Sensky and Olczak describing the use of glucagon in severe tricyclic antidepressant (TCA) poisoning.1 I am surprised that the patient was not treated with sodium bicarbonate and that there was no mention of the pivotal role of alkalinisation and sodium loading in the management of TCA poisoning. The cardiac toxicity of TCAs is a consequence of the quinidine-like effects on the sodium channels in the heart.2 These effects can be alleviated by the administration of sodium bicarbonate, which reduces the frequency of ventricular arrhythmias, decreases the prolongation of the QRS interval, and reduces hypotension. These effects have been attributed to the increase in plasma sodium concentration, which competes to reverse the inhibition of the sodium channel by the TCA. Alkalinisation changes the ionisation state of TCA which may facilitate uncoupling of the TCA from the sodium channel.3 Alkalosis induced by hyperventilation can also be effective.
No takes yet. Share an insight, caveat, or question.
Martin Schuster-Bruce (2000) conducted a letter in Severe tricyclic antidepressant (TCA) poisoning. Sodium bicarbonate was evaluated. The author emphasizes that early administration of intravenous sodium bicarbonate is pivotal in managing severe tricyclic antidepressant poisoning to alleviate cardiac toxicity.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: